The incidence of serious untoward reactions to meprobamate must be small in view of the widespread use of this drug. The following case is reported because it is believed to represent the first recorded instance of such a reaction to meprobamate. Furthermore, it represents a rare type of reaction to any drug.
Report of a Case
A 51-year-old woman was admitted on June 23, 1958, to Woman's Hospital, Philadelphia, because of a myocardial infarction. She was treated in the conventional manner with bed rest and bishydroxycoumarin (Dicumarol); in addition, her previous medication with chlorothiazide, 0.5 Gm. daily, and digoxin, 0.5 mg. daily, was continued. Pentobarbital was given nightly, but, starting on July 8, chloral hydrate was substituted. Because of continued restlessness during the day, as well as sleeplessness, therapy with meprobamate, 400 mg. given four times a day, and secobarbital and phenobarbital given at bedtime was started on July 11.